Acute tubulointerstitial nephritis attributable to indinavir therapy.

M. Jaradat, C. Phillips, M. N. Yum, H. Cushing, S. Moe

Research output: Contribution to journalArticle

31 Scopus citations

Abstract

Indinavir sulfate has been reported to cause asymptomatic crystalluria and nephrolithiasis in patients with human immunodeficiency virus (HIV) infection. Patients taking indinavir may present with asymptomatic crystalluria, nephrolithiasis with frank renal colic and obstruction, flank pain in the absence of nephrolithiasis, and dysuria or urgency. Asymptomatic crystalluria has been described as benign. Discontinuation of the drug has not been recommended in the absence of nephrolithiasis. We report two HIV-positive patients receiving indinavir who developed acute interstitial nephritis with foreign body giant cell reaction on renal biopsies. Both patients had asymptomatic crystalluria, although crystals were associated with clumps of white blood cells (WBCs) on urinalysis in one patient. Both cases show that the inflammatory response was significant enough to lead to tubular injury and acute renal impairment. Our findings suggest that asymptomatic crystalluria attributable to indinavir may illicit an inflammatory response with acute renal insufficiency, warranting monitoring of renal function, especially in patients with crystalluria.

Original languageEnglish (US)
Pages (from-to)E16
JournalAmerican journal of kidney diseases : the official journal of the National Kidney Foundation
Volume35
Issue number4
StatePublished - Apr 2000

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Acute tubulointerstitial nephritis attributable to indinavir therapy.'. Together they form a unique fingerprint.

  • Cite this